Alert archive / Iowa / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Des Moines, IA

May 2, 202311 counties in Iowa

NWS Des Moines, IA issued this red flag warning at May 2, 2023, 2:45 AM CDT for 11 counties in Iowa. It took effect at May 2, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2023, 2:45 AM CDT (07:45 UTC)
In effect from
May 2, 2023, 1:00 PM CDT
Expired
May 2, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS83 KDMX 020745
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
245 AM CDT Tue May 2 2023

.Strong and gusty northwest winds today, combined with low
humidity values this afternoon and evening, will result in
extreme fire weather conditions across much of northern Iowa.

IAZ004>007-015>017-021545-
/O.UPG.KDMX.FW.A.0005.230502T1800Z-230503T0000Z/
/O.NEW.KDMX.FW.W.0005.230502T1800Z-230503T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
245 AM CDT Tue May 2 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL 
IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...North central Iowa.

* WIND...Northwest wind at 20 to 25 mph with gusts to near 40 
  mph.

* HUMIDITY...Falling to between 20 to 25 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ023>026-021545-
/O.NEW.KDMX.FW.W.0005.230502T1800Z-230503T0100Z/
Pocahontas-Humboldt-Wright-Franklin-
245 AM CDT Tue May 2 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL
IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...North central Iowa.

* WIND...Northwest wind at 20 to 25 mph with gusts to near 40 
  mph.

* HUMIDITY...Falling to between 20 to 25 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
3 follow-up statements
401 
WWUS83 KDMX 021644
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1144 AM CDT Tue May 2 2023

.Strong and gusty northwest winds this afternoon, combined with 
low humidity values will result in extreme fire weather 
conditions across much of northern Iowa.

IAZ004>007-015>017-023>026-030045-
/O.CON.KDMX.FW.W.0005.230502T1800Z-230503T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
1144 AM CDT Tue May 2 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL IOWA...

* AFFECTED AREA...North central Iowa.

* WIND...Northwest wind at 20 to 25 mph with gusts to near 40 
  mph.

* HUMIDITY...Falling to between 15 to 25 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
951 
WWUS83 KDMX 022016
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
316 PM CDT Tue May 2 2023

.Strong and gusty northwest winds combined with low humidity 
values will result in extreme fire weather conditions across much 
of northern Iowa into the early evening.

IAZ004>007-015>017-023>026-030100-
/O.CON.KDMX.FW.W.0005.000000T0000Z-230503T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
316 PM CDT Tue May 2 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL IOWA...

* AFFECTED AREA...North central Iowa.

* WIND...Northwest wind at 20 to 25 mph with gusts to near 40 
  mph.

* HUMIDITY...Values of 10 to 25 percent will remain into the early
  evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
514 
WWUS83 KDMX 030049
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
749 PM CDT Tue May 2 2023

...Red Flag Warning Expires at 8 PM...

IAZ004>007-015>017-023>026-030200-
/O.EXP.KDMX.FW.W.0005.000000T0000Z-230503T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
749 PM CDT Tue May 2 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR NORTH
CENTRAL IOWA...

Gusty and dry conditions will continue for the next few hours 
before winds subside after sundown. However, most of the area is
no longer exceeding reg flag thresholds and therefore the warning
will be allowed to expire. 

$$


For more information from the National Weather Service visit 
http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at May 1, 11:14 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 1, 11:14 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1114 PM CDT Mon May 1 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 245 PM CDT Mon May 1 2023

FORECAST HIGHLIGHTS:

--Windy conditions with elevated fire weather concerns continue into
tomorrow.
--Temperatures trend warmer to end the week.
--Dry forecast through mid-week. Low end precipitation chances to
end the work week.

DISCUSSION:

Clear skies can be seen across the area early this afternoon with
the expansive low that brought all of our weekend weather continuing
to shift eastward over the eastern Great Lakes. A strong pressure
gradient remains between this system and the surface high/ridge that
continues to nudge southward through the northern Great Plains today
leading to another day of windy conditions. Winds quickly over
performed this morning leading to an issuance of a Wind Advisory
which remains in effect for portions of northern, central, and
eastern Iowa until 4pm this afternoon with sustained winds of near
30-35 mph and gusts of near 40-50+ mph in the advisory area.
Additionally, a Special Weather Statement (SPS) was re-issued for
the elevated near to just below advisory winds across the rest of
the forecast area, which also remains in effect until 4pm. In
addition to the windy conditions, relative humidity values continue
to decrease this afternoon towards 25-35% leading to elevated fire
weather conditions when combining these strong winds and dry
conditions. Fire weather conditions remain highest for areas near
and north of the US Highway 20 corridor where grasses remain more
cured (dry) with these elevated fire weather conditions accounted
for in the wind headline/SPS just discussed as well as additional
messaging. May need one more SPS from roughly 4pm to 7 or 8pm to
account for these elevated fire weather conditions and the gusty
winds which will likely be falling below advisory criteria by
then but will remain gusty until mixing decreases this evening.
Temperatures remain on the cooler side this afternoon with highs
only in the 50s to low 60s, despite the ample sunshine, thanks to
the continued northwest flow/cold air advection with our mid to
upper level flow still controlled by the expansive low over the
eastern Great Lakes. Temperatures tonight fall off under the clear
skies but thankfully the lighter, but still somewhat elevated,
winds tonight should keep temperatures from reaching their full
cooling potential. That said, we'll still start the day tomorrow
with temperatures in the 30s and feel-like temperatures in the mid
20s to low 30s.

After the chilly start to the day Tuesday, we will essentially have
a rinse and repeat of today's weather conditions, though slightly
less wind replaced with even drier conditions. Relative humidity
values drop off to near 20-25% for much of the area by the afternoon
with sustained winds near 20-25 mph and gusts of 30-40 mph. This is
right on the cusp of Red Flag Warning criteria so have issued a Fire
Weather Watch for areas far north in collaboration with neighbors
based on where fuels are more cured, as discussed previously.
Temperatures will be fairly similar tomorrow as well with continued
north to northwest flow still in place.

On Wednesday into Wednesday night, a surface to mid-level ridge
moves into the area with the Great Lakes low continuing to move
towards the eastern U.S. This will allow for the return of some
westerly to southwesterly flow which will help warm temperatures a
few degrees and also lead to less wind with the high pressure moving
across.

This ridge moves off to the east later Wednesday into early Thursday
which may bring an end to our dry forecast as a shortwave moves in
from the west with expanding chances for scattered showers/storms
later Thursday into Friday. Many discrepancies remain on the
precipitation chances to end the week but warm southerly to
southwesterly flow looks to bring temperatures in the 70s back to
the area on Thursday and ending our cooler temperature trend for a
bit.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1114 PM CDT Mon May 1 2023

VFR conditions will persist through the period. Winds have eased
this evening with most sites under 20kts. By late morning winds
will again increase with gusts over 30kts lasting through 00z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for IAZ004>007-015>017.

&&

DISCUSSION...KCM
AVIATION...Hagenhoff
Hazardous weather outlook, May 1, 7:00 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
700 PM CDT Mon May 1 2023

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-030000-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
700 PM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Blustery conditions and elevated fire weather concerns will
persist Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-030000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
700 PM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch is in effect for the area on Tuesday
afternoon and early evening. Refer to the National Weather
Service Web site at weather.gov/desmoines for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Iowa, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.